Aromatic antiepileptic drugs (phenytoin, carbamazepine, oxcarbazepine, and phenobarbital) are frequently associated with cutaneous eruptions. A cell-mediated pathogenic mechanism has been demonstrated in most of such reactions on the basis of positive responses to patch tests and/or lymphocyte transformation tests. Therefore, such tests are useful tools for evaluating anticonvulsant hypersensitivity reactions. Moreover, an in vitro lymphocyte toxicity assay, which exposes the patients lymphocytes to arene oxides, has detected lymphocyte susceptibility to toxic metabolites in a large percentage of patients with hypersensitivity reactions to aromatic anticonvulsants. Although several hypersensitivity reactions to sequential exposure to more than one aromatic anticonvulsant (i.e., clinical cross-reactivity) have been reported, there are few studies performed with patch tests and/or lymphocyte transformation tests assessing immunologic cross-reactivity, and their data are contradictory. In any case, considering studies performed in samples of at least 10 patients, the immunologic cross-reactivity rate among aromatic anticonvulsants appears to be low. On the other hand, the reported rate of the toxic cross-reactivity (i.e., assessed by lymphocyte toxicity assays) is high. Further in vivo and in vitro studies in large samples of subjects are needed to evaluate cross-reactivity among aromatic anticonvulsants.